Mississippi, 2007

Tornadoes and Hail in Mississippi, February 13, 2007

February 13, 2007 · NWS LIX · 4 events in 3 counties and zones

Isolated supercell thunderstorms developed in the morning hours over sections of south Mississippi well in advance of a squall line associated with a strong upper air storm system and cold front moving through the lower Mississippi Valley. These rogue rotating supercell storms produced tornadoes as well as large hail and isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$6,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LIX wrote it up.

Isolated supercell thunderstorms developed in the morning hours over sections of south Mississippi well in advance of a squall line associated with a strong upper air storm system and cold front moving through the lower Mississippi Valley. These rogue rotating supercell storms produced tornadoes as well as large hail and isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS New Orleans, LA wrote its last area forecast discussion before the first event at Feb 13, 3:32 AM CST, 1 hour 13 minutes earlier.

Area forecast discussion, Feb 13, 3:32 AM CST, 1 hour 13 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEW ORLEANS LA
332 AM CST TUE FEB 13 2007

.SHORT TERM...06Z SOUNDING AT SLIDELL REVEALED A QUICK
MODIFICATION OF THE ATM WITH CAPE VALUES INCREASING FROM ZERO TO
900 J/KG...HELICITY AROUND 300 M2/S2 AND PW VALUES AROUND 1.2
INCHES. ISOTACH ANALYSIS OF 250MB SHOWED A JET MAX OF 150 KNOTS
OVER WEST TEXAS AND THE NOSE OF THE JET OF 100 KNOTS OVER THE
WESTERN GULF. THIS PLACES THE FORECAST AREA UNDERNEATH THE LEFT-
FRONT QUADRANT AND THE BEST DIVERGENCE OVER SOUTHEAST LOUISIANA
AND SOUTH MISSISSIPPI THIS MORNING. THEREFORE...A VOLATILE ATM
WILL LIKELY YIELD STRONG TO A FEW SEVERE THUNDERSTORMS WITH
DAMAGING WINDS AND ONE OR TWO TORNADIC STORMS THIS MORNING. THE
ASSOCIATED SLIGHTLY NEGATIVELY TILTED TROUGH WAS POSITIONED FROM
CENTRAL KANSAS TO NORTH CENTRAL TEXAS. THE TROUGH SHOULD PUSH
EAST AND RAIN CHANCES WILL DECREASE THIS AFTERNOON AS DRY AIR WILL
ENTRAIN ON THE SOUTHWEST SIDE OF THE SYSTEM AND OVER US. A 1043MB
HIGH RESIDED OVER SOUTH CENTRAL CANADA. AS THE LOW PUSHES
EAST...THE HIGH ALONG WITH COLD DENSE AIR WILL MOVE SOUTH ACROSS
THE PLAINS AND LOWER MISSISSIPPI VALLEY TONIGHT. THICKNESS VALUES
WILL DECREASE AS STRONG COLD AIR ADVECTION TAKES HOLD OVER THE
AREA TONIGHT THROUGH FRIDAY. ERGO...BELOW NORMAL TEMPS ARE
EXPECTED TONIGHT THROUGH FRIDAY.

.LONG TERM...
THICKNESS VALUES ARE EXPECTED TO INCREASE OVER THE WEEKEND.
HOWEVER...TROUGH ON THE EAST CONUS WILL MAINTAIN NORTHWEST FLOW
OVER THE LOWER MISSISSIPPI VALLEY. THIS FEATURE SHOULD ALLOW
TEMPERATURES TO REBOUND NEAR NORMS OVER THE WEEKEND THROUGH
NEXT TUESDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
MCB  72  36  48  30 /  30  10  10  10
BTR  72  38  50  31 /  30  10  10  10
MSY  74  43  51  35 /  30  10  10  10
GPT  70  40  51  31 /  60  10  10  10

&&

.LIX WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
GM...NONE.
MS...NONE.
GM...NONE.
&&
Hazardous weather outlook, Feb 12, 11:00 AM CST, 17 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NEW ORLEANS LA
1100 AM CST MON FEB 12 2007

LAZ034>040-046>050-056>070-MSZ068>071-077-080>082-131200-
POINTE COUPEE-WEST FELICIANA-EAST FELICIANA-ST. HELENA-TANGIPAHOA-
WASHINGTON-ST. TAMMANY-IBERVILLE-WEST BATON ROUGE-
EAST BATON ROUGE-ASCENSION-LIVINGSTON-ASSUMPTION-ST. JAMES-
ST. JOHN THE BAPTIST-UPPER LAFOURCHE-ST. CHARLES-UPPER JEFFERSON-
ORLEANS-UPPER PLAQUEMINES-UPPER ST. BERNARD-UPPER TERREBONNE-
LOWER TERREBONNE-LOWER LAFOURCHE-LOWER JEFFERSON-
LOWER PLAQUEMINES-LOWER ST. BERNARD-WILKINSON-AMITE-PIKE-WALTHALL-
PEARL RIVER-HANCOCK-HARRISON-JACKSON-
1100 AM CST MON FEB 12 2007

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
LOUISIANA AND SOUTHERN MISSISSIPPI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

.SEVERE THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE POSSIBLE TONIGHT AS AN EASTWARD MOVING
SQUALL LINE IMPACTS THE OUTLOOK AREA BETWEEN MIDNIGHT AND TUESDAY
MORNING. THE PRIMARY THREAT WILL BE DAMAGING WINDS IN EXCESS OF 50
MPH FROM THE SQUALL LINE AND LARGE HAIL OF PENNY TO GOLF BALL SIZED
DIAMETERS. ISOLATED TORNADOES MAY DEVELOP FROM INDIVIDUAL STORMS
MERGING WITH THE SQUALL LINE OR FROM CELLS WITHIN THE SQUALL LINE.

IN ADDITION...PERSONS RESIDING IN TEMPORARY TRAILERS MAY WISH TO
REVIEW THEIR SEVERE WEATHER SAFETY PLANS AND CONSIDER AVAILABILITY
OF STURDY NEARBY SHELTER LATER TONIGHT.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

.SEVERE WEATHER...
SEVERE THUNDERSTORMS REMAIN POSSIBLE DURING THE MORNING HOURS
TUESDAY FOR THE EASTERN HALF OF THE OUTLOOK AREA BEFORE A COLD
FRONT EVENTUALLY MOVES THROUGH THE REGION. DAMAGING WINDS...LARGE
HAIL AND ISOLATED TORNADOES ARE POSSIBLE WITH THESE SEVERE STORMS.

.SEASONAL HAZARDS...
FREEZING TEMPERATURES ARE EXPECTED AWAY FROM THE TIDAL LAKES AND
COASTAL MARSHES WEDNESDAY NIGHT. A HARD FREEZE MAY IMPACT THE
UPPER FLORIDA PARISHES AND SOUTHWEST MISSISSIPPI COUNTIES THURSDAY
NIGHT. A LIGHT FREEZE IS LIKELY ALONG THE MISSISSIPPI COAST AND
THE LOWER FLORIDA PARISHES OF SOUTHEAST LOUISIANA THURSDAY NIGHT.

.MARINE HAZARD...
SMALL CRAFT ADVISORY CONDITIONS ARE EXPECTED TO DEVELOP LATE
TUESDAY NIGHT AND PERSIST THROUGH FRIDAY MORNING OVER THE COASTAL
WATERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND AMATEUR RADIO ACTIVATION MAY BE REQUIRED TONIGHT MAINLY
FROM MIDNIGHT THROUGH TUESDAY MORNING. EMERGENCY MANAGERS AND FIRST
RESPONDERS ARE URGED TO STAY INFORMED ABOUT TONIGHTS SEVERE WEATHER
POTENTIAL AND CONSIDER STAFFING FOR ACTIVE WEATHER OVERNIGHT.

In the hours before

Local storm report, Feb 13, 3:57 AM CST, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW ORLEANS LA
357 AM CST TUE FEB 13 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0302 AM     TORNADO          WESTWEGO                29.90N 90.14W
02/13/2007                   JEFFERSON          LA   EMERGENCY MNGR

            HEAVY DAMAGES TO STRUCTURES REPORTED. MOBILE HOMES
            OVERTURNED. POSSIBLE INJURIES BUT UNKNOWN NUMBER.

&&

RRICKS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 tornado, 1 thunderstorm wind, 1 hail. Local standard time, as filed.

Tornado, Pearl River

When
February 13, 4:45 AM CST
Where
Pearl River County, 5 mi SE of Poplarville
Rating
EF0
Path length
0.3 mi
Path width
25 yd
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
30.779, -89.471

A weak tornado briefly touched down near Highway 53 knocking down trees, but causing no other significant damage.

Thunderstorm Wind, Harrison

When
February 13, 6:30 AM CST
Where
Harrison County, Lyman to Orange Grove
Measured
50 kt (58 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
30.500, -89.120

Thunderstorm winds ripped a section of a roof off of a house, knocked over sheds, toppled a number of trees and and fences, and blew down power lines.

Hail, Harrison

When
February 13, 7:15 AM CST
Where
Harrison County, Gulfport
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
30.380, -89.080

Tornado, Jackson

When
February 13, 7:20 AM CST to 7:23 AM CST
Where
Jackson County, 5 mi ENE of Ocean Spgs
Rating
EF0
Path length
0.3 mi
Path width
25 yd
Reported by
Emergency Manager
Coordinates
30.448, -88.743

A weak tornado briefly touched down near mile marker 56 on Interstate 10 causing no significant damage.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2007Every state in 2007This day in weather historyThe tornado archive for Mississippi, 2007Warnings in Mississippi, February 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 16990, 16987, 16989, 16988.